Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 447, NWS Des Moines, IA

September 17, 2004Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2004, 3:17 PM CDT for Palo Alto County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 3:17 PM CDT (20:17 UTC)
Expired
Sep 17, 2004, 4:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 172017
SVRDMX
IAC147-172100-
/X.NEW.KDMX.SV.W.0012.040917T2017Z-040917T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA.

* UNTIL 400 PM CDT.

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTH OF LAURENS...OR 16 MILES SOUTHEAST
  OF SPENCER...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CURLEW BY 330 PM CDT.
  NEAR MALLARD BY 340 PM CDT.

THE LOCATION OF AYRSHIRE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4313 9491 4293 9491 4292 9445 4313 9447

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:03 AM CDT, 12 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 3:03 AM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT FRI SEP 17 2004

.SHORT TERM...TDA THRU SUN NGT
MAIN CONCERNS ARE TEMPS AND MINOR PCPN POTENTIAL EARLY TDA AND AGN
LATE TNGT/EARLY SAT.  CURRENT SITUATION HAS SHRT WV PUSHING ACRS
DAKOTAS WITH ASSOCD KINEMATIC AND THERMODYNAMIC FORCING PRODUCING
ELEVATED SHWRS/TSTMS MOVG W-E WITH MEAN WND.  XPC THIS TO JUST BRUSH
FA THIS MRNG IF AT ALL...BUT WL MONITOR TRENDS TIL JUST BEFORE
ISSUANCE BEFORE DECIDING.  THERE HAS BEEN SOME NEW DVLPMT ON
BACK EDGE INVOF H85/H7 THETA-E ADVCTN AXIS.

NEXT QUESTION TURNS TWRD PCPN TNGT.  BOTH MDLS USHER IN SURGE OF MID
LVL ISENT LIFT AND DESTABILIZATION TNGT INTO EARLY SAT.  FEEL THERE
COULD BE SOME ELEVATED DVLPMT OVR SRN SXNS AS LOW LVL JET BUILDS
INTO WRN EDGE OF THIS WRM ADVCTN SO WL LEAN TWRD ETA POPS...BUT TRIM
BACK INTO NO MORE THAN CHC CATEGORY.  THIS LOOKS TO BE OUR ONLY SHOT
AT PCPN THRU WEEKEND AS UPR LVL RDG BUILDS THRU MS VLY TWRD GRTLKS.
LTL IN THE WAY OF FORCING OR LOW LVL CNVGNC.

THIS LACK OF CNVGNC WL MAKE TEMPS A BIT PROBLEMATIC HWVR AS AMT OF
MIXING IN QUESTION.  CONCEPTUAL MDLS WOULD SUGGEST THAT A RELATIVELY
DRY AMS AND INCRG SLY WNDS PROMOTE MIXING...BUT FCST SOUNDINGS
STRUGGLE TO REALIZE THAT.  THUS WL NOT DEVIATE TOO MUCH FM ETA/GFS
MOS MAXES COMPROMISE ATTM...BUT WL STAY TWRD COOL END FOR LOWS WHICH
SEEMS TO VERIFY BETTER LATELY.

.LONG TERM...MON THRU THU
NO SGFNT CHGS IN THIS PD.  CURRENT FCST BRINGS POPS INTO NWRN PTNS
TUE WITH APCH OF WRN TROF AS SFC FNT ENTERS IA.  REMNANTS OF IVAN
SHOW INTERESTING PATH...LOOPING ARND SRN EDGE OF RDG AS IT BUILDS
INTO GRTLKS AND FINALLY INTO MS VLY WED.  POPS ALREADY IN FOR WED
AND THU SO NO CHGS.  WL LEAVE TEMPS ALONE AS WELL WHICH IS IN
BALLPARK OF NEW GUIDANCE...AND DO NOT HAVE ENSEMBLE NUMBERS YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Sep 17, 5:30 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN
IOWA THIS MORNING...ENDING BEFORE NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
530 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS FAR
SOUTHERN IOWA AFTER MIDNIGHT.  THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT A FEW MAY PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

SMALL

In the hours before

Local storm report, Sep 17, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 N HAVELOCK            42.86N 94.70W
09/17/2004  0.88 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:02 PM CDTSevere Thunderstorm WarningDMXPocahontas43 min
Sep 17, 3:44 PM CDTSevere Thunderstorm WarningDMXPocahontas46 min
Sep 17, 3:49 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr
Sep 17, 4:28 PM CDTSevere Thunderstorm WarningDMXPocahontas57 min
Sep 17, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.